Eight days after taking the AstraZeneca Covid-19 vaccine, 60-year-old Ijaz Haniff who suffered blood clotting and paralysis, has died.
The records at the San Fernando General Hospital (SFGH) did not name the vaccine as cause of death.
The Death Record states the cause of death was acute aortic thrombus and acute limb ischaemia bilaterally.
Acute aortic thrombosis is a rare life-threatening event that leads to a sudden blockage of the aorta. Acute limb ischaemia occurs when there is a sudden lack of blood flow to a limb.
The death certificate states cause of death as follows: multi-organ failure, bilateral limb and abdominal wall ischaemia, aortic thrombosis, diabetes mellitus, ischaemic heart disease, congestive cardiac failure.
Chief Medical Officer Dr Roshan Parasram has said international studies indicate there seems to be a causative link between the vaccine and clotting, but this was a rare occurrence—four in one million.
A preliminary investigation into Haniff’s condition by the SFGH found there was no evidence linking his clotting and paralysis to the vaccine.
Doctors informed Haniff’s family on Thursday night just after 10 o’clock that he had died. His funeral took place at 3.30 p.m. yesterday, according to Muslim rites.
Haniff’s nephew, Faleel Ali, told the Express yesterday the family said their goodbyes on Thursday, as they knew his end was near given the deterioration of his body.
Ali said all Haniff’s brothers and sisters visited him on Thursday. “Everybody said their goodbye, and between 10 and 11 last night (Thursday) we received a call,” he said. Haniff had ten siblings, one deceased.
Ali said on May 14 Haniff would have celebrated his 61st birthday and had planned a dinner with his family to also celebrate Eid-ul-Fitr.
He said Haniff died during an auspicious time, explaining that in Islam, on the first day of Ramadan, the gates of heaven are opened so anybody who dies in the month of Ramadan will go directly to heaven.
“A Friday is a very sacred day for us. In our calendar Friday starts from 6 o’clock on Thursday so he died in a sacred time,” he said.
“My uncle was a humble and straightforward man and he lived life to the fullest. He was the backbone to the family,” he added. Ali said there is nothing more the family can do but hope answers will be provided.
Heart surgery ► sub head ◄
Ali said Haniff’s siblings are afraid to take the vaccine. “Our common sense knowledge is we know what went on. He was one of the rare cases.” Ali said the family is still awaiting his final and full medical report and conclusion of medical investigations.
Haniff, who hailed from Princes Town and was a retired local government regional corporation health inspector, was hospitalised at the San Fernando General Hospital for a week.
He was a heart patient who underwent surgery about ten years ago.
His wife died last year of a heart issue.
Last week Wednesday, Haniff took the AstraZeneca vaccine at the Princes Town health facility. By last week Friday, his body had become partially paralysed.
A CT scan at a private institution was conducted, revealing a blood clot blocking a main artery. His family took him to the San Fernando General Hospital, where his condition deteriorated.
He was paralysed from his waist to his toes, and the lower part of his body had turned dark in colour.
On Thursday, Ali pleaded with authorities to not cover up his uncle’s ailment, but take action to ensure it does not happen to someone else.
The family shared photographs of the man’s body with the Express which showed that his body from the waist to the toes had turned black in colour.
Parasram said on Wednesday some studies have come out of the European Group where there were 79 cases of a cluster of diseases that occurred after vaccines were taken in Germany and some other countries in Europe a couple weeks ago.
Parasram said these cases have been investigated by the European Medical Agency as well as WHO (World Health Organisation), which is in the process of doing their final report on that particular cluster.
The CMO said there seemed to be a causative link between the vaccine and clotting.
“It is a thrombotic syndrome which causes a drop in your platelets to an extent you have bleeding, and you have a clot formation within the arteries. So generally speaking, it is an extremely rare side effect I would say of this particular vaccine,” he said.
Chief executive officer of the South West Regional Health Authority Dr Brian Armour has said there was no evidence to show a link to this man’s condition and the vaccine.
The Express tried to reach Armour yesterday, but calls and messages went unanswered.